Alabama, 2016Tornadoes and Flash Flooding in Alabama, February 2 to 3, 2016
February 2 to 3, 2016 · NWS BMX · 9 events in 7 counties and zones
A strong upper level system developed over the Central Plains and a surface low moved from the Mid Mississippi Valley into the Great Lakes. Although this was well removed from Central Alabama, the system was strong enough that winds at the surface and aloft increased significantly.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level system developed over the Central Plains and a surface low moved from the Mid Mississippi Valley into the Great Lakes. Although this was well removed from Central Alabama, the system was strong enough that winds at the surface and aloft increased significantly. This produced high wind shear. The combination of the high precipitable water values and unseasonably warm temperatures produced very unstable conditions across central Alabama. A cold front approached the region late Tuesday afternoon into Tuesday evening, a few supercell thunderstorms developed. Eventually, the storms became organized into a line and produced heavy rainfall and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 2, 3:17 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Feb 2, 3:17 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CST TUE FEB 2 2016
.SHORT TERM...
TONIGHT...SHORT TERM/HI-RES MODELS ALL IN AGREEMENT SHIFTING
IMPACT/SEVERE THREAT FROM ISOLATED/CLUSTERED CONVECTION ENVIRONMENT
LATE THIS AFTERNOON AND EVEINING...TO A SQUALL LINE AHEAD OF THE
APPROACHING COLD FRONT TONIGHT. INSTABILITY CONTINUES TO LIMITING
FACTOR...BUT INDICATIONS OF SOME MORE UNSTABLE AIR WORKING NORTHWARD
WILL WARRANT CONCERNS THROUGH THE EVENING. THE SQUALL LINE...YET TO
FORM AHEAD OF THE COLD FRONT...SHOULD ENTER OUR NORTHWESTERN
COUNTIES SHORTLY BEFORE MIDNIGHT...THEN SLOWLY WORK SOUTHEASTWARD
THROUGH THE FORECAST AREA. THE OVERALL THREAT FOR SEVERE STORMS
SHOULD DIMINISH THROUGH THE EARLY MORNING HOURS...WITH A MINIMAL
THREAT BY THE END OF THE PERIOD.
02
.LONG TERM...
SHOWERS WILL BEGIN TO PUSH OFF TO THE EAST DURING THE DAY
WEDNESDAY. HIGH PRESSURE MOVES IN WITH NEAR AVERAGE TEMPERATURES
GOING INTO THE FIRST OF NEXT WEEK.
THE SYSTEM THAT WAS PROJECTING POTENTIAL RAINFALL SUNDAY HAS NOW
SHIFTED WELL TO THE SOUTH AND EAST AND ALMOST ALL THE POPS WERE
REMOVED GOING INTO THE WORK WEEK.
A VERY SIGNIFICANT COLD FRONT WILL ARRIVE MONDAY MORNING IN
NORTHWEST ALABAMA AND PASS THROUGH THE CWA BY 18Z. THIS WILL BRING
IN SOME VERY COLD TEMPERATURES FOR TUESDAY.
88
&&
.AVIATION...
18Z TAF DISCUSSION.
THE MOST WIDESPREAD AVIATION IMPACT IN THE VERY NEAR TERM WILL BE
THE GUSTY WINDS. SOUTHERLY WINDS WILL CONTINUE TO INCREASE THIS
AFTERNOON AND INTO THE EVENING AHEAD OF AN APPROACHING STORM
SYSTEM. SUSTAINED WINDS WILL BE 15-20 KTS WITH GUSTS OF 30-35
KTS...GENERALLY. SCATTERED SHOWERS...AND PERHAPS A FEW STORMS IN
THE WEST...WILL BE ONGOING THIS AFTERNOON/EVENING BEFORE THE MAIN
LINE OF STORMS ARRIVE. HAVE PUSHED BACK THE ARRIVAL TIMES OF THE
MAIN LINE BY AT LEAST A COUPLE HOURS AS GUIDANCE CONTINUES TO SLOW
THE SYSTEM DOWN. AT THIS TIME...THE LINE WILL MOVE FROM W/NW TO
E/SE ACROSS THE AREA OVERNIGHT...IMPACTING TCL AS EARLY AS 07Z AND
TOI AS LATE AS 14Z. THESE TIMES WILL NEED TO BE ADJUSTED AS THE
SYSTEM GETS CLOSER AND BETTER TIMING TRENDS CAN BE ESTABLISHED.
CIGS WILL GRADUALLY LOWER TO MVFR FROM WEST TO EAST LATER TODAY
AND THIS EVENING...AND WILL PERSIST THRU MUCH OF THE REMAINDER OF
THE FORECAST PERIOD. WIND GUSTS WILL GRADUALLY SUBSIDE AND WINDS
WILL BECOME WEST-NORTHWESTERLY ON THE BACK SIDE OF THE MAIN LINE
OF STORMS
19
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS ARE EXPECTED AT THIS TIME. HEAVY RAINFALL
ACROSS THE AREA THROUGH THE OVERNIGHT HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 64 63 34 49 27 / 100 90 10 10 0
ANNISTON 66 64 37 51 29 / 100 90 10 10 0
BIRMINGHAM 63 64 35 51 29 / 100 80 10 10 0
TUSCALOOSA 61 64 35 52 29 / 100 50 10 10 0
CALERA 65 64 36 52 30 / 100 80 10 10 0
AUBURN 66 65 41 54 31 / 70 80 20 10 0
MONTGOMERY 68 67 41 56 31 / 100 90 10 10 0
TROY 67 67 43 56 31 / 80 80 20 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR ALL OF CENTRAL
ALABAMA.
&&
Hazardous weather outlook, Feb 2, 12:08 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1208 PM CST TUE FEB 2 2016
ALZ011>015-017>050-032115-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1208 PM CST TUE FEB 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THROUGH TONIGHT.
ISOLATED SEVERE STORMS WILL BE POSSIBLE AS EARLY AS 3 PM THIS
AFTERNOON ACROSS THE WESTERN PORTIONS OF CENTRAL ALABAMA WITH ANY
DISCRETE INDIVIDUAL STORMS THAT MAY DEVELOP AHEAD OF THE SQUALL
LINE. THE SECOND...AND PRIMARY THREAT WILL BE TONIGHT ALONG A
SQUALL LINE THAT IS EXPECTED TO DEVELOP AHEAD OF A SURFACE FRONT.
THIS LINE IS EXPECTED TO MOVE INTO THE WESTERN COUNTIES GENERALLY
AFTER 9 PM AND PROGRESS ACROSS CENTRAL ALABAMA DURING THE
OVERNIGHT HOURS. AS THE LINE PROGRESSES EASTWARD DURING THE LATE
NIGHT HOURS TOWARD SUNRISE STORMS SHOULD WEAKEN. OVERALL THE
SEVERE THREAT WILL BE ALONG AND WEST OF A WEDOWEE TO TROY
LINE...WITH THE BEST SEVERE THREAT ALONG AND WEST OF A GADSDEN TO
CLANTON TO SELMA LINE. THREATS WILL INCLUDE A CHANCE OF DAMAGING
STRAIGHT LINE WINDS AND TORNADOES.
THERE IS ALSO A THREAT FOR FLASH FLOODING THIS EVENING AND
OVERNIGHT TONIGHT DUE TO HEAVY RAINFALL ALONG A THE SLOW MOVING
LINE OF STRONG TO SEVERE THUNDERSTORMS.
ADDITIONALLY...GUSTY WINDS AROUND 30 TO 35 MPH ARE POSSIBLE
OUTSIDE THE RAIN AREAS THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED LATE THIS AFTERNOON AND WILL BE NEEDED TONIGHT DUE TO THE
SEVERE WEATHER THREAT.
08
Event by event
4 tornado, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Tornado, Pickens
- When
- February 2, 4:34 PM CST to 5:09 PM CST
- Where
- Pickens County, 1.14 mi WNW of Dancy to 1.6 mi NNW of Owens
- Rating
- EF2
- Path length
- 26.2 mi
- Path width
- 1,200 yd
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 33.027, -88.318
National Weather Service meteorologists surveyed damage in Pickens County and determined that the damage was consistent with an EF-2 tornado. Maximum winds were estimated to be around 135 mph. The tornado first touched down in southwestern Pickens County south of AL Hwy 32 and west of County Road 87. From there, it continued on a northeastward path across a large part of Pickens County. The tornado was caught live on Camera by local media just after it crossed the intersection of Hwy 32 and County Road 1, just west of Cochrane. It continued northeast to the Cochrane Campground on the Tombigbee River, where scores of trees were snapped, causing minor damage to one of the buildings on the campground. The tornado first reached EF-2 magnitude as it crossed private wooded land just south of County Road 78 snapping and uprooting hundreds of trees. As the tornado crossed Huff-Barnett Road, it mowed down a wide swath of trees, with a distinct classic convergence pattern of tree fall just east of Beaver Creek. The tornado continued northeastward across Al Hwy 14 causing damage to the federal prison, and then moved on to the Martin Luther King Road/Sapp community northwest of Aliceville. Here, the tornado reached its highest rated damage. Many of the homes in this portion of the Sapp community received some extent of damage, and several were destroyed. From there, the weakening tornado continued northeastward roughly parallel to AL Hwy 17 over open and forested rural Pickens County until it passed just west of Carrollton. The tornado reintensified and broadened somewhat, with a more significant tree-fall causing damage to a few homes on the west side of Carrollton. The tornado continued on the same northeastward path gradually weakening over rural areas before lifting near Herbert Windle Road southwest of Reform.
Tornado, Fayette
- When
- February 2, 5:36 PM CST to 5:45 PM CST
- Where
- Fayette County, 6.68 mi W of Newtonville to 3.32 mi ESE of Belk
- Rating
- EF1
- Path length
- 6.12 mi
- Path width
- 500 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.540, -87.915
National Weather Service meteorologists surveyed damage in Fayette County and have determined that the damage was consistent with an EF-1 tornado. Winds were estimated to be around 90 mph.
The tornado touched down along Ashcraft Corner Cutoff and tracked northeast almost paralleling Alabama Highway 159 between County Roads 1 and 2. It then continued northeast along Owens Road before lifting along County Road 4. The damage consisted mainly of snapped and uprooted trees. The only structural damage found along the path was minor shingle and porch damage to one residence at the intersection of Alabama Highway 159 and Summers Drive.
Tornado, Lamar
- When
- February 2, 8:10 PM CST to 8:16 PM CST
- Where
- Lamar County, 3.64 mi S of Beaverton to 2.55 mi E of Beaverton
- Rating
- EF1
- Path length
- 4.13 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.878, -88.021
National Weather Service meteorologists surveyed damage in northern Lamar County and have determined that the damage was consistent with an EF-1 tornado. Winds were estimated to be around 105 mph.
The tornado touched down along Christain Road near Taylor Springs Road. It moved north-northeast and caused major roof damage to one residence at the intersection of Pond Road and Garrison Road. From there, the tornado turned more to the northeast snapping and uprooting trees as it crossed County Road 49, Piney Grove Road, Pinewood Circle, and Turkey Branch Road. One residence on Pinewood Circle sustained minor shingle damage. The tornado continued northeast causing only tree damage until it lifted along Sorghum Hollow Road.
Tornado, Pickens
- When
- February 2, 11:02 PM CST to 11:08 PM CST
- Where
- Pickens County, 2.53 mi W of Melrose to 2.44 mi NNE of Melrose
- Rating
- EF0
- Path length
- 4.18 mi
- Path width
- 1,400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.396, -88.163
National Weather Service meteorologists surveyed damage in Pickens County and have determined that the damage was consistent with an EF-0 tornado. Winds were estimated to be around 85 mph.
The tornado touched down between Keasler Road and Heritage Road just north of the railroad tracks. It moved northeast crossing County Road 30, County Road 35, U.S. Highway 82, and Price Road Causing only tree damage. The tornado lifted before reaching County Road 45.
Flash Flood, Lamar
- When
- February 2, 11:30 PM CST to February 3, 12:30 AM CST
- Where
- Lamar County, 0.93 mi WSW of Crews to 0.91 mi WSW of Crews
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.897, -88.146
The Fire Department reported up to one foot of water flowing across Waterworks Road near the intersection of Highway 278.
Thunderstorm Wind, Greene
- When
- February 2, 11:48 PM CST to 11:50 PM CST
- Where
- Greene County, 2.07 mi N of Miller
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.750, -88.080
Approximately 20 to 30 trees uprooted by high winds.
Thunderstorm Wind, Hale
- When
- February 3, 12:10 AM CST to 12:30 AM CST
- Where
- Hale County, 0.9 mi NW of Akron
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.880, -87.740
One single family residence and several outbuildings damaged in the town of Akron. Numerous trees uprooted across Hale County.
Thunderstorm Wind, Etowah
- When
- February 3, 2:20 AM CST to 2:22 AM CST
- Where
- Etowah County, 0.63 mi NW of Ord
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.987, -85.987
Four homes on Riverside Drive in the city of Gadsden received minor damage, including loss of shingles and siding blown off. Power lines downed in the same area.
Flash Flood, Perry
- When
- February 3, 3:30 AM CST to 5:30 AM CST
- Where
- Perry County, 1.57 mi SSE of Radford to 3.99 mi SSW of Levert
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.578, -87.193
Several roads flooded and impassable across eastern Perry County. Roads flooded include County Road 30, County Road 64, and County Road 49.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 2 to 3, 2016$2.4 million · EF2 · 44 events
- Avalanche in Colorado, February 2, 20161 death · 1 event
- Tornado and Flash Flooding in Tennessee, February 2, 20161 injured · $150,000 · EF1 · 4 events
- Flash Flooding and Flooding in Tennessee, February 2 to 3, 2016$98,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Iowa, February 2 to 3, 201633 events
- Winter Storm in Minnesota, February 2 to 3, 201625 events
- Blizzard and Winter Storm in Nebraska, February 2, 201624 events
- Blizzard and Winter Weather in Iowa, February 2 to 3, 201622 events
- Blizzard and Winter Weather in South Dakota, February 2 to 3, 201620 events
- Winter Storm in Wisconsin, February 2 to 3, 201619 events
- Flash Flood in Indiana, February 2, 2016$20,000 · 1 event
- Blizzard and Winter Weather in Minnesota, February 2 to 3, 201614 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617789, 617791, 617793, 617799, 617805, 617807, 617808, 617809, 617814.